Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 309, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 24, 2004, 4:08 PM MDT for Wallace County, Kansas; Cheyenne County, Colorado. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2004, 4:08 PM MDT (22:08 UTC)
- Expired
- Sep 24, 2004, 5:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 4:18 PM MDT | HAIL 0.75 | 2 S Arapahoe, CO | |
| Sep 24, 4:25 PM MDT | HAIL 0.88 | 2 Sw Weskan, KS | |
| Sep 24, 4:38 PM MDT | HAIL 0.88 | 5 Ese Arapahoe, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 242208 SVRGLD COC017-KSC199-242315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 408 PM MDT FRI SEP 24 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 515 PM MDT * AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WESKAN...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESKAN AROUND 430 PM MDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3883 10222 3873 10204 3898 10169 3913 10196 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:12 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 24, 2:12 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT FRI SEP 24 2004 .SHORT TERM...(TONIGHT THROUGH MONDAY) THUNDERSTORM CHANCES WILL BE THE FORECAST PROBLEM. WEAK CYCLONIC FLOW AT 500 MB TO SLOWLY SINK SOUTH THROUGH THE WEEKEND...CONTRIBUTING TO MODERATE LAPSE RATES. 700 MB CHARTS SHOW ANTICYCLONE TO REMAIN NEARLY STATIONARY OVER SOUTH CENTRAL KANSAS. FLOW AROUND THIS FEATURE WILL BRING PERIODIC VORTICITY MAXIMUMS OVER THE AREA FROM THE SOUTHWEST. ONE SUCH VORT MAX CURRENTLY OVER SOUTHEAST COLORADO WILL SUPPORT THE DEVELOPMENT OF A WEAK SURFACE LOW WHICH DRIFTS NORTHWARD TONIGHT. THUNDERSTORMS RAPIDLY DEVELOPING IN THIS AREA WITH FALLING PRESSURES AT SPRINGFIELD COLORADO SUPPORT THIS SCENARIO. RUC SEEMS TO BE HANDLING BEST...SO WILL HAVE LIKELY POPS TONIGHT IN THE EXTREME SOUTHWEST ZONES TO SLIGHT CHANCES FAR NORTHEAST. ON SATURDAY THE SHEARED OUT 700 MB VORTICITY MAXIMUM WILL SPREAD ACROSS THE ENTIRE FORECAST AREA. SURFACE WIND FIELD FORECAST BY THE RUC SHOWS A WEAK CYCLONIC CONVERGENCE LINE FROM SOUTHWEST TO NORTHEAST ACROSS THE HEART OF THE FORECAST AREA. ALTHOUGH LOW LEVEL MOISTURE WILL BE LIMITED...APPEARS TO BE ENOUGH SUBTLE LIFTING MECHANISMS IN PLACE TO WARRANT A MENTION OF THUNDERSTORMS. THE PATTERN DOES NOT CHANGE MUCH ON SUNDAY...OTHER THAN TO SHIFT SLIGHTLY SOUTH WITH 500 MB TROUGH AXIS. FOR THIS REASON WILL KEEP SLIGHT MENTION IN THE FORECAST...EXCEPT FAR NORTHWEST CORNER. && .LONG TERM...(TUESDAY THROUGH FRIDAY) SHORTWAVE IN WESTERLIES ACROSS CENTRAL CANADA WILL DIG INTO THE NORTHERN PLAINS/WESTERN GREAT LAKES ON MONDAY. ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA MONDAY AFTERNOON/EVENING. THIS IS SLIGHTLY FASTER THAN PREVIOUS RUNS...BUT MOST OF THE GLOBAL MODELS ARE COMING AROUND TO THIS TIMING. TEMPERATURE IMPACTS WITH THIS FRONT WILL BE MINIMAL AS ONLY A GLANCING BLOW EXPECTED. IN FACT...RETURN FLOW AROUND THE SURFACE HIGH WILL QUICKLY SET UP ON TUESDAY. GFS/DGEX/ECMWF FORECAST SOUTHERLY LOW LEVEL JET TO DEVELOP TUESDAY NIGHT...AND AM CONCERNED THIS WILL SUPPORT A NOCTURNAL THUNDERSTORM EVENT ACROSS THE FORECAST AREA. DIFFICULT TO PIN DOWN THE DETAILS AT THIS POINT...AND WILL LET SLIGHT CHANCE POPS SUFFICE FOR NOW. WEDNESDAY AND THURSDAY EXPECT UPPER LEVEL RIDGING AHEAD OF THE CUT OFF LOW OVER THE DESERT SOUTHWEST. HOW FAST THIS SYSTEM LIFTS INTO THE CENTRAL ROCKIES REPRESENTS THE GREATEST DIFFERENCE AMONG THE VARIOUS MODELS...WITH THE GFS/DGEX SLOWEST...AND THE CANADIAN GLOBAL/ECMWF FASTEST. SPLITTING THE DIFFERENCE BETWEEN THESE SOLUTIONS WAS THE RATIONALE FOR INCLUDING SLIGHT CHANCE OF THUNDERSTORMS ON DAY 7. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Sep 24, 1:59 PM MDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 159 PM MDT FRI SEP 24 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 200 PM MDT FRI SEP 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS RAPIDLY DESTABILIZED EARLY THIS AFTERNOON IN THE EXTREME SOUTHWEST SECTION OF THE TRISTATE AREA AS A BAND OF MOIST AIR HAS MOVED NORTHWARD ALONG THE KANSAS AND COLORADO BORDER. AS A RESULT THE AREA FOR POSSIBLE AFTERNOON AND EVENING THUNDERSTORMS HAS BEEN EXPANDED TO INCLUDE THOSE AREAS SOUTH AND WEST OF A LINE FROM YUMA COLORADO TO BURLINGTON TO SHARON SPRINGS TO THE MONUMENT ROCKS AREA OF GOVE COUNTY KANSAS. SMALL HAIL...CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. SOUTH AND WEST OF A LINE FROM FLAGLER COLORADO TO CHEYENNE WELLS TO LEOTI KANSAS...WHERE THE MOST UNSTABLE AIR HAS REACHED...THERE IS A SLIGHT CHANCE THAT A FEW STORMS MAY BECOME SEVERE. LARGE HAIL...BRIEF HEAVY DOWNPOURS AND DAMAGING WINDS GUSTING TO 60 MPH WOULD BE THE GREATEST THREATS IN THOSE STORMS. THUNDERSTORM ACTIVITY IS EXPECTED TO LAST THROUGH THE EVENING HOURS BEFORE BEGINNING TO DISSIPATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND TUESDAY AFTERNOON AND EVENING DUE TO THE PASSAGE OF WEAK COLD FRONT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING SOUTH OF A CHEYENNE WELLS TO LEOTI LINE. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 2:56 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 49 min |
| Sep 24, 4:42 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| Sep 24, 4:00 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 60 min |
| Sep 24, 5:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.